Alert archive / Wisconsin / Freeze Warnings in 2020
Freeze Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this freeze warning at May 8, 2020, 3:13 AM CDT for 8 counties in Iowa; 7 counties in Minnesota; 13 counties in Wisconsin. It took effect at May 9, 2020, 12:00 AM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2020, 3:13 AM CDT (08:13 UTC)
- In effect from
- May 9, 2020, 12:00 AM CDT
- Expired
- May 9, 2020, 8:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
All 28 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Adams County, WI, Buffalo County, WI, Clark County, WI, Crawford County, WI, Grant County, WI, Jackson County, WI, Juneau County, WI, La Crosse County, WI, Monroe County, WI, Richland County, WI, Taylor County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 27 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3100 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822 WWUS73 KARX 080813 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 313 AM CDT Fri May 8 2020 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-081615- /O.UPG.KARX.FZ.A.0001.200509T0500Z-200509T1300Z/ /O.NEW.KARX.FZ.W.0002.200509T0500Z-200509T1300Z/ /O.CON.KARX.FZ.W.0001.000000T0000Z-200508T1400Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Richland- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, and Richland Center 313 AM CDT Fri May 8 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures in the 20s this morning and ranging from the teens to upper 20s on Saturday morning. * WHERE...Portions of central, north central, southwest and west central Wisconsin and southeast Minnesota. * WHEN...For the first Freeze Warning, until 9 AM CDT this morning. For the second Freeze Warning, from midnight tonight to 8 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing && $$ IAZ008>011-018-019-029-030-WIZ054-061-081615- /O.UPG.KARX.FZ.A.0001.200509T0500Z-200509T1300Z/ /O.NEW.KARX.FZ.W.0002.200509T0500Z-200509T1300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Prairie Du Chien, and Platteville 313 AM CDT Fri May 8 2020 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures in the mid and upper 20s. * WHERE...In Wisconsin, Crawford and Grant Counties. In Iowa, Mitchell, Howard, Winneshiek, Allamakee, Floyd, Chickasaw, Fayette and Clayton Counties. * WHEN...From midnight tonight to 8 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing && $$ Boyne
4 follow-up statements
832 WWUS73 KARX 081600 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1100 AM CDT Fri May 8 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-090000- /O.CON.KARX.FZ.W.0002.200509T0500Z-200509T1300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1100 AM CDT Fri May 8 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures in the teens and 20s. * WHERE...Portions of central, north central, southwest and west central Wisconsin, north central and northeast Iowa and southeast Minnesota. * WHEN...From midnight tonight to 8 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing && $$ CA
914 WWUS73 KARX 082351 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 651 PM CDT Fri May 8 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-090800- /O.CON.KARX.FZ.W.0002.200509T0500Z-200509T1300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 651 PM CDT Fri May 8 2020 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CDT SATURDAY... * WHAT...Sub-freezing temperatures in the teens and 20s. * WHERE...Portions of central, north central, southwest and west central Wisconsin, north central and northeast Iowa and southeast Minnesota. * WHEN...From midnight tonight to 8 AM CDT Saturday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing && $$ Zapotocny
736 WWUS73 KARX 090747 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 247 AM CDT Sat May 9 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-091300- /O.CON.KARX.FZ.W.0002.000000T0000Z-200509T1300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 247 AM CDT Sat May 9 2020 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures ranging from the teens to upper 20s. * WHERE...Portions of central, north central, southwest and west central Wisconsin, north central and northeast Iowa and southeast Minnesota. * WHEN...Until 8 AM CDT this morning. * IMPACTS...Frost and freeze conditions will kill unprotected sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing && $$ Boyne
863 WWUS73 KARX 091259 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 759 AM CDT Sat May 9 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-091400- /O.EXP.KARX.FZ.W.0002.000000T0000Z-200509T1300Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 759 AM CDT Sat May 9 2020 ...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures are rising above freezing across the area. The Freeze Warning will be allowed to expire at 8 AM. $$ Lee
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at May 7, 10:48 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 7, 10:48 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1048 PM CDT Thu May 7 2020
.SHORT TERM...(This evening through Friday night)
Issued at 241 PM CDT Thu May 7 2020
Early afternoon satellite imagery showed some mid to high clouds
spilling into the forecast area as a system and associated
precipitation was diving southeast through the Plains. Latest short
term guidance keeps a bulk of the rain out of the region, but can't
completely rule out a stray shower/sprinkle sneaking into extreme
southwestern portions of the forecast area this evening. Otherwise,
attention tonight will be on the frost/freeze potential. Guidance
has trended toward a bit more wind overnight with a decent pressure
gradient in place and 20-30 kt winds just above the surface, per
model soundings, which would keep temperatures up just a bit. In
addition, clouds could be lingering across parts of northeast Iowa
and far southwest Wisconsin into the early morning hours. Therefore,
went with a Freeze Warning in areas to the north that look to clear
out a bit more and drop into the mid 20s to lower 30s and went with
no headline in northeast Iowa and far southwest Wisconsin, with the
idea that conditions will not be conducive to frost formation.
Surface high pressure will start building in for Friday, with a
decent pressure gradient remaining in place across the area. In
addition, winds at the top of the mixed layer (roughly 750 to 800
mb) look to be in the 25-30 kt range which will lead to some
gustiness at times. The deep mixing will also lead to tanking
dewpoints through the day and afternoon RH values generally in the
20 to 25 percent range, though some of the sandy areas of central
Wisconsin could dip into the upper teens with enhanced mixing.
Bottom line, looks like another day with some elevated fire risk,
despite the northerly winds and 850 mb temperatures in the -7 to -10
C range keeping high temperatures in the 40s to lower 50s.
The pressure gradient will relax significantly Friday evening with
high pressure leading to a clear, nearly calm, and very cold night.
Looking like widespread lows in the 20s to lower 30s, possibly some
records, so have issued a Freeze Watch for the entire area, with a
Freeze Warning looking pretty likely.
.LONG TERM...(Saturday through Thursday)
Issued at 241 PM CDT Thu May 7 2020
Temperatures should rebound a bit for Saturday as the coldest air
aloft gets shunted off to the east with eastward movement of the
large scale trough over the eastern CONUS. However, a fairly
vigorous shortwave trough and surface low look to slide through the
area Saturday night into Sunday, bringing widespread precip to the
area along with wrapping some cooler air back in from the north.
Could even see some snow mix in at times, with nearly all GEFS
members suggesting at least a couple tenths of an inch for areas
north of Interstate 90. Model soundings also support the idea of
snow, with only the near-surface levels above freezing at times, so
it could come down to a degree or two at the surface as to whether a
particular spot receives snow. Details will need to be ironed out as
we get closer.
Beyond the weekend, expect a gradual moderation of temperatures as
upper level flow becomes more zonal and broad ridging tries to set
up across the central CONUS. Expect widespread highs back in the 60s
by Thursday, though lows will continue to be in the 20s and 30s
through Wednesday morning, with frost and/or freeze headlines likely
for at least some portions of the area every night. The next chance
for precip arrives sometime Wednesday or Thursday as a shortwave
approaches, but timing and placement differences between the
guidance gives little confidence in the forecast for that time
period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1027 PM CDT Thu May 7 2020
VFR conditions will continue through the TAf period. The main
weather impacts to aviation will be surface winds from the
northwest increasing during the day Friday with gusts nearing
30kts at times during the afternoon. Wind speeds will then taper
off after sunset.
&&
.FIRE WEATHER...
Issued at 241 PM CDT Thu May 7 2020
Elevated to near critical fire weather conditions are expected again
on Friday. Deep mixing will lead to northwest wind gusts in the 20
to 30 mph range and afternon RH values generally in the 20 to 25
percent range, though some spots in central Wisconsin could dip into
the teens. High pressure will be building in and leading to very few
clouds, though temperatures will still struggle to top 50 degrees.
Afternoon RH values are expected to remain in the 20 to 30 percent
range on Saturday as well, but winds should be much lighter.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Freeze Watch from late Friday night through Saturday morning for
WIZ017-029-032>034-041>044-053>055-061.
Freeze Warning from 3 AM to 9 AM CDT Friday for WIZ017-029-
032>034-041>044-053-055.
MN...Freeze Watch from late Friday night through Saturday morning for
MNZ079-086>088-094>096.
Freeze Warning from 3 AM to 9 AM CDT Friday for MNZ079-086>088-
094>096.
IA...Freeze Watch from late Friday night through Saturday morning for
IAZ008>011-018-019-029-030.
&&
SHORT TERM...CA
LONG TERM...CA
AVIATION...DMD
FIRE WEATHER...CAHazardous weather outlook, May 7, 10:17 AM CDT, 16 hours 56 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1017 AM CDT Thu May 7 2020 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-055-081100- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Richland- 1017 AM CDT Thu May 7 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota into portions of western and central Wisconsin. .DAY ONE...Today and Tonight There is an elevated fire risk this afternoon. A Freeze Warning goes into effect after 3 am tonight. Freezing temperatures are expected late tonight. Unprotected tender vegetation will be killed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Freeze Warning remains in effect until 9 am Friday. There is an elevated fire risk Friday afternoon. Sub-freezing temperatures are likely again Friday night. Unprotected tender vegetation will be killed. As a result, a Freeze Watch goes into effect after midnight Friday night, lasting until 8 am Saturday. Frost is possible again on Sunday, Monday, and Tuesday nights. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-061-081100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Grant- 1017 AM CDT Thu May 7 2020 This Hazardous Weather Outlook is for portions of north central and northeast Iowa into far southwest Wisconsin. .DAY ONE...Today and Tonight There is an elevated fire risk this afternoon. Near freezing temperatures will be possible tonight. This could result in damage to tender vegetation. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is an elevated fire risk Friday afternoon. Sub-freezing temperatures are possible Friday night. Unprotected tender vegetation could be damaged or killed. A Freeze Watch will be in effect from midnight Friday night until 8 am Saturday. Frost is possible again on Sunday, Monday, and Tuesday nights. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. DAS
Nearby
Freeze Warnings in Wisconsin, 2020Freeze Warnings in Iowa, 2020Freeze Warnings in Minnesota, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.